Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hair Loss and HIV?
Aug 17, 2007

Hi Dr. Young,

I'm wondering if hair loss is a common symptom of ongoing HIV infection? I have been losing a lot of hair recently (much more than usual), and my scalp seems crusty and sensitive. When I scratch my scalp, there is always crust under my fingernails. I've been thinking of taking Propecia in order to stop the hair loss, but I'm not sure if there's a drug interaction between Propecia and HIV meds. Also, could it be that I'm simply overreacting to this hair loss and it's just male-pattern baldness setting in? Or does HIV affect hair growth or the scalp in some way that leads to hair loss? Any of your thoughts would be warmly received. Thanks for answering all of our questions.

Response from Dr. Young

Thanks for your post and words.

Hair loss is not a commonly reported side effect of HIV medications, save for known issues with the now-old protease inhibitor, indinavir (Crixivan). It's also not thought to be associated with HIV, as far as I know.

There are scattered (ie., rare) case reports of hair loss associated with other medications, including lopinavir (Kaletra), atazanavir (Reyataz) and tenofovir (Viread, Truvada).

As for Propecia, there aren't any significant interactions with HIV medications. If your having sensitive skin on your scalp, it's possible that you may have some reason other than male-pattern hair loss- enough to make sure that you bring your symptoms to your doctor's attention.

Hope this helps. BY



Previous
Just started taking medication
Next
reuse of epivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement